Alert archive / Indiana / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Northern Indiana

May 2, 20184 counties in Indiana; Saint Joseph County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at May 2, 2018, 8:00 PM EDT for 4 counties in Indiana; Saint Joseph County, Michigan. It was in force for 45 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 2, 2018, 8:00 PM EDT (00:00 UTC)
Expired
May 2, 2018, 8:45 PM EDT
In force
45 min
Issued by
NWS Northern Indiana
Area
Storm-based polygon
Hail
1.0 in
Wind
70.0 mph

Counties Elkhart County, IN, LaGrange County, IN, Noble County, IN, Saint Joseph County, IN, Saint Joseph County, MI

The radar

The Northern Indiana radar (KIWX), 29 km from the middle of the area, began a volume at 00:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 2, 8:15 PM EDTTSTM WND GST 60Elkhart, INDIME SIZED HAIL AS WELL.
May 2, 8:20 PM EDTTSTM WND DMGBristol, INNUMEROUS TREES LIMBS SNAPPED.
May 2, 8:23 PM EDTTSTM WND DMGMishawaka, INPOWER LINES DOWN IN THE CITY.
May 2, 8:30 PM EDTTSTM WND DMG1 Wsw Osceola, INSEVERAL POWER POLES DOWN NEAR MARTINS.
May 2, 8:30 PM EDTTSTM WND DMG2 Sse Simonton Lake, INLIMBS AND TREES DOWN.
May 2, 8:31 PM EDTTSTM WND DMGOsceola, INSEVERAL TREES AND BRANCHES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.0 hours before the alert went out and 224 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 162 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
162 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1993 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
176 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

588 
WUUS53 KIWX 030000
SVRIWX
INC039-087-113-141-MIC149-030045-
/O.NEW.KIWX.SV.W.0004.180503T0000Z-180503T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Northern Indiana
800 PM EDT WED MAY 2 2018

The National Weather Service in Northern Indiana  has issued a

* Severe Thunderstorm Warning for...
  Elkhart County in north central Indiana...
  Northern Noble County in northeastern Indiana...
  Eastern St. Joseph County in north central Indiana...
  Lagrange County in northeastern Indiana...
  Southern St. Joseph County in southwestern Michigan...

* Until 845 PM EDT

* At 759 PM EDT, a severe thunderstorm was located near Osceola, or
  near Elkhart, moving east at 70 mph.

  HAZARD...70 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect considerable 
           tree damage. Wind damage is also likely to mobile homes, 
           roofs, and outbuildings. 

* Locations impacted include...
  South Bend, Elkhart, Mishawaka, Goshen, Sturgis, Lagrange, 
  Granger, Osceola, Bristol, Topeka, New Paris, Benton, Locke and 
  Scott.

This includes Interstate 80 in Indiana between mile markers 89 and
127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 8532 4159 8519 4151 8519 4146 8606
      4148 8606 4148 8616 4170 8625 4177 8577
TIME...MOT...LOC 2359Z 266DEG 59KT 4161 8604 

HAIL...1.00IN
WIND...70MPH
 
$$

Brown
2 follow-up statements
849 
WWUS53 KIWX 030017
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
817 PM EDT WED MAY 2 2018

INC039-087-113-141-MIC149-030045-
/O.CON.KIWX.SV.W.0004.000000T0000Z-180503T0045Z/
Elkhart IN-Noble IN-St. Joseph IN-Lagrange IN-St. Joseph MI-
817 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR ELKHART...NORTHERN NOBLE...NORTHEASTERN ST. JOSEPH...LAGRANGE AND
SOUTHERN ST. JOSEPH COUNTIES...

At 815 PM EDT, a severe thunderstorm was located near Middlebury, or
9 miles east of Goshen, moving east at 70 mph.

HAZARD...70 mph wind gusts and quarter size hail. 

SOURCE...At 815 PM EDT the public reported dime sized hail in 
         Elkhart. 

IMPACT...Hail damage to vehicles is expected. Expect considerable 
         tree damage. Wind damage is also likely to mobile homes, 
         roofs, and outbuildings. 

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Sturgis, Lagrange, Wakarusa, 
and Shipshewana.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 8532 4159 8519 4151 8519 4149 8595
      4148 8606 4152 8618 4170 8625 4177 8577
TIME...MOT...LOC 0015Z 266DEG 59KT 4163 8567 

HAIL...1.00IN
WIND...70MPH
 
$$

Brown
973 
WWUS53 KIWX 030040
SVSIWX

Severe Weather Statement
National Weather Service Northern Indiana
840 PM EDT WED MAY 2 2018

INC141-030049-
/O.CAN.KIWX.SV.W.0004.000000T0000Z-180503T0045Z/
St. Joseph IN-
840 PM EDT WED MAY 2 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. JOSEPH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4178 8532 4159 8519 4151 8519 4150 8557
      4157 8563 4171 8571 4177 8577
TIME...MOT...LOC 0039Z 266DEG 59KT 4166 8514 

$$

INC039-087-113-MIC149-030045-
/O.CON.KIWX.SV.W.0004.000000T0000Z-180503T0045Z/
Elkhart IN-Noble IN-Lagrange IN-St. Joseph MI-
840 PM EDT WED MAY 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM EDT
FOR NORTHEASTERN ELKHART...NORTHEASTERN NOBLE...LAGRANGE AND
SOUTHEASTERN ST. JOSEPH COUNTIES...

At 839 PM EDT, a severe thunderstorm was located 7 miles west of
Angola, moving east at 70 mph.

HAZARD...70 mph wind gusts. 

SOURCE...Law Enforcement. Reports of trees and power lines down have 
         been reported with this line of storms in the South Bend 
         and Mishawaka area as they moved through. 

IMPACT...Expect considerable tree damage. Damage is likely to mobile 
         homes, roofs, and outbuildings. 

Locations impacted include...
Sturgis, Lagrange, Middlebury, Topeka, Scott, Wolcottville,
Shipshewana, Honeyville, Stroh, Brighton, Indianola, Brushy Prairie,
Woodruff, Elmira, Big Long Lake, Eddy, Adams Lake, Oliver Lake, Howe
and Plato.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4178 8532 4159 8519 4151 8519 4150 8557
      4157 8563 4171 8571 4177 8577
TIME...MOT...LOC 0039Z 266DEG 59KT 4166 8514 

HAIL...<.75IN
WIND...70MPH
 
$$

FISHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at May 2, 7:34 PM EDT, 26 minutes earlier.

Area forecast discussion, May 2, 7:34 PM EDT, 26 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
734 PM EDT Wed May 2 2018

.SYNOPSIS...
Issued at 322 PM EDT Wed May 2 2018

A wet period is just ahead with periodic chances for showers and
storms from tonight through Friday, with storms ending early
Friday evening. A few strong to severe thunderstorms are possible,
but widespread severe weather is not expected. Highs will be in
the 70s Thursday through Saturday, then a little cooler Sunday
with highs from 65 to around 70. Little if any rain is expected
this weekend.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Wed May 2 2018

Moisture has really increased from the south this afternoon with
dew points climbing to around 60 degrees most areas. Any fire
weather issues will end tonight with a widespread rain. Given
moisture increasing from the south with steeper mid level lapse
rates, surface based CAPEs per SPC analysis had climbed to around
1500 J/Kg over the southern sections of northern Indiana this
afternoon. A stray shower or storm is possible over these area;
however, better chances for showers & storms will be tonight as
upstream convection organizes and moves east along a strong but
slowly moving front. Severe weather parameters appear marginal
tonight through Friday. The Storm Prediction Center has maintained
a marginal risk for severe storms into Friday in this regard.
There may be a break in the showers and storms Thursday before the
second wave moves across the area late Thursday into Friday.
Precipitable water values will rise above 1.5 inches per GFS and
be close to climate maxes for this time of year through Thursday
night. Widespread rainfall amounts between 1 and 2 inches are
likely by late Friday. Locally heavy rainfall and rises on rivers
are likely with some rivers possibly flooding.

&&

.LONG TERM...(Friday Night through Wednesday)
Issued at 317 PM EDT Wed May 2 2018

A tranquil period is ahead for the weekend into early next week.
There is a good chance a weak system will bring some showers
Sunday, but the rest of the period from Saturday through next
Wednesday should be dry with temperatures close to normal.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 734 PM EDT Wed May 2 2018

VFR through the overnight although continued and sustained moisture
advection into the area along with numerous showers/thunderstorms
will eventually yield MVFR cigs aft daybreak Thu. Thereafter should
remain dry/stable until late aftn/early eve before next chc tsra
takes shape.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Skipper
SHORT TERM...Skipper
LONG TERM...Skipper
AVIATION...T

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, May 2, 5:19 PM EDT, 2 hours 41 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Northern Indiana
519 PM EDT Wed May 2 2018

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-031000-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
519 PM EDT Wed May 2 2018 /419 PM CDT Wed May 2 2018/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...Tonight

Scattered to numerous thunderstorms tonight. A few storms may
approach severe limits with hail up to 1 inch and wind gusts to 60
mph this evening.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Additional chances for thunderstorms exist toward Thursday evening
and again Friday afternoon. A few strong storms are possible each
period with an isolated severe risk possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-031000-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
519 PM EDT Wed May 2 2018

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...Tonight

A few southwest gusts to 25 knots are possible this evening.

Scattered to numerous are expected through evening. A strong to
severe thunderstorm is possible this evening with gusty winds in
excess of 35 knots and hail up to 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Conditions hazardous to small craft may develop Thursday night into
early Friday.

Additional chances for thunderstorms exist Thursday afternoon and
evening with an isolated strong to severe thunderstorm possible.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, May 2, 7:00 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Northern Indiana
700 PM EDT WED MAY 2 2018

INZ007-MIZ080-081-022330-
Steuben-Branch-Hillsdale-
700 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN STEUBEN...
SOUTHEASTERN BRANCH AND HILLSDALE COUNTIES...

At 700 PM EDT, a strong thunderstorm was located near Reading, or 12
miles southwest of Hillsdale, moving east at 50 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Somerset, Cambria, Camden, and North Adams.

This includes the following highways...
 Interstate 69 in Michigan between mile markers 1 and 8.
 Interstate 80 in Indiana between mile markers 147 and 151.

LAT...LON 4181 8436 4167 8492 4185 8506 4207 8440
      4207 8436
TIME...MOT...LOC 2300Z 249DEG 43KT 4181 8482

NWS
Special weather statement, May 2, 7:11 PM EDT, 49 minutes before
Special Weather Statement
National Weather Service Northern Indiana
711 PM EDT WED MAY 2 2018

INZ017-018-022345-
Whitley-Allen-
711 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL ALLEN AND
SOUTHEASTERN WHITLEY COUNTIES...

At 711 PM EDT, a strong thunderstorm was located near South Whitley,
or near Columbia City, moving northeast at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Fort Wayne, Columbia City, Washington Center, Arcola, Dunfee,
and Collins.

This includes Interstate 69 in Indiana between mile markers 303 and
310.

LAT...LON 4111 8560 4122 8533 4110 8513 4101 8533
      4100 8538 4100 8555
TIME...MOT...LOC 2311Z 247DEG 30KT 4106 8551

NWS
Special weather statement, May 2, 7:29 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
729 PM EDT WED MAY 2 2018

MIZ081-030000-
Hillsdale-
729 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN HILLSDALE COUNTY...

At 728 PM EDT, a strong thunderstorm was located near Hillsdale,
moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Hillsdale, Hudson, Jonesville, Osseo and Somerset Center.

LAT...LON 4205 8436 4186 8436 4180 8457 4207 8473
      4207 8437
TIME...MOT...LOC 2328Z 246DEG 40KT 4193 8454

NWS
Special weather statement, May 2, 7:44 PM EDT, 16 minutes before
Special Weather Statement
National Weather Service Northern Indiana
744 PM EDT WED MAY 2 2018

INZ004-005-014-030015-
St. Joseph-Marshall-Elkhart-
744 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN ELKHART...CENTRAL
ST. JOSEPH AND NORTH CENTRAL MARSHALL COUNTIES...

At 743 PM EDT, a strong thunderstorm was located over Lakeville, or
near Gulivoire Park, moving northeast at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
South Bend, Elkhart, Mishawaka, Goshen, Granger, Osceola, and Wyatt.

This includes Interstate 80 in Indiana between mile markers 85 and
88.

LAT...LON 4141 8631 4158 8647 4175 8607 4163 8586
TIME...MOT...LOC 2343Z 235DEG 39KT 4153 8630

NWS
Special weather statement, May 2, 7:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
751 PM EDT WED MAY 2 2018

MIZ080-081-030015-
Branch-Hillsdale-
751 PM EDT WED MAY 2 2018

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN BRANCH AND WEST
CENTRAL HILLSDALE COUNTIES...

At 750 PM EDT, a strong thunderstorm was located near Bronson, or 8
miles southwest of Coldwater, moving northeast at 30 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Coldwater, Marble Lake, and Coldwater Lake.

This includes Interstate 69 in Michigan between mile markers 2 and
17.

LAT...LON 4203 8492 4187 8472 4176 8501 4176 8514
      4187 8521
TIME...MOT...LOC 2350Z 237DEG 28KT 4184 8509

NWS
Local storm report, May 2, 7:58 PM EDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
758 PM EDT WED MAY 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0757 PM     TSTM WND GST     2 SW KNOX               41.27N 86.65W
05/02/2018  E56 MPH          STARKE             IN   PUBLIC

            NO HAIL WITH STORM VIA TWITTER.

&&

GH

The office that day

Everything else NWS Northern Indiana issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 8:17 PM EDTAreal Flood AdvisoryIWXLaPorte, Marshall, Starke3 hr
May 2, 8:28 PM EDTSevere Thunderstorm WarningIWXElkhart47 min
May 2, 8:33 PM EDTSevere Thunderstorm WarningIWXFulton, Kosciusko, Marshall42 min
May 2, 8:44 PM EDTSevere Thunderstorm WarningIWXLaGrange, Steuben46 min
May 2, 8:48 PM EDTSevere Thunderstorm WarningIWXLaGrange27 min
May 2, 8:49 PM EDTAreal Flood AdvisoryIWXKosciusko, Marshall3 hr
May 2, 8:50 PM EDTSevere Thunderstorm WarningIWXKosciusko, Noble, Whitley40 min
May 2, 9:25 PM EDTSpecial Marine WarningIWX58 min
May 2, 9:49 PM EDTSevere Thunderstorm WarningIWXAllen, DeKalb, Noble24 min
May 2, 9:53 PM EDTFlash Flood WatchIWXAllen, DeKalb, Elkhart, Fulton, LaGrange, Marshall and 5 more11 hr
May 2, 10:05 PM EDTSevere Thunderstorm WarningIWXLaPorte, Saint Joseph40 min
May 2, 10:48 PM EDTSpecial Weather StatementIWXMarshall27 min
May 2, 11:15 PM EDTSpecial Weather StatementIWXKosciusko30 min
May 2, 11:47 PM EDTSpecial Marine WarningIWX43 min
May 3, 12:16 AM EDTSpecial Marine WarningIWX44 min
May 3, 8:09 AM EDTSpecial Weather StatementIWXHuntington, Miami, Wabash36 min
May 3, 9:24 AM EDTRiver Flood WarningIWXElkhart25 hr
May 3, 9:45 AM EDTRiver Flood WarningIWXElkhart, Saint Joseph5 days
May 3, 1:54 PM EDTRiver Flood WarningIWXAllen, DeKalb6 days
May 2, 9:02 PM EDTSevere Thunderstorm WarningIWXBranch28 min
May 2, 9:16 PM EDTSevere Thunderstorm WarningIWXBranch, Hillsdale44 min
May 2, 9:27 PM EDTSpecial Weather StatementIWXCass33 min
May 2, 9:46 PM EDTSpecial Weather StatementIWXBerrien29 min
May 2, 9:57 PM EDTSevere Thunderstorm WarningIWXBerrien48 min
May 2, 10:24 PM EDTSevere Thunderstorm WarningIWXBerrien, Cass, Saint Joseph51 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2018Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.